Alert archive / California / High Wind Watches in 2009

High Wind Watch 4, NWS San Diego, CA

April 2, 2009Riverside County, San Bernardino County, California

NWS San Diego, CA issued this high wind watch at Apr 2, 2009, 4:01 AM PDT for Riverside County, San Bernardino County, California. It took effect at Apr 3, 2009, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 4:01 AM PDT (11:01 UTC)
In effect from
Apr 3, 2009, 6:00 AM PDT
Expired
Apr 3, 2009, 3:34 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 1, 9:50 PM PDT, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 1, 9:50 PM PDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 PM PDT WED APR 01 2009

.SYNOPSIS...THE MARINE LAYER WILL DEEPEN AND SURGE INTO THE VALLEYS
TONIGHT...THEN RETREAT BACK TO NEAR THE COAST THURSDAY AFTERNOON.
FRIDAY WILL BE A CLOUDY...COOL DAY WITH A CHANCE FOR LIGHT RAIN OR
DRIZZLE WEST OF THE MOUNTAINS AS A STRONG UPPER LOW MOVES ACROSS THE
AREA. VERY STRONG WINDS ARE EXPECTED IN THE MOUNTAINS AND DESERTS
FRIDAY WHERE BLOWING DUST AND SAND WILL REDUCE VISIBILITIES AT
TIMES. THE WEEKEND WILL BE WARMER WITH LIGHTER WINDS UNDER WEAK HIGH
PRESSURE. ANOTHER LOW PRESSURE SYSTEM WILL BRING COOLING AND A
CHANCE OF SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

RIDGING ALOFT RESULTED IN 2-4 DEGREES OF WARMING ABOVE 850 MB ON THE
00Z NKX SOUNDING...AND 2-4 DEGREES OF COOLING BELOW 850 MB. THE
TRANSIENT RIDGE OVERHEAD THAT BROUGHT THE MINOR WARMING ALOFT WILL
MOVE EAST THURSDAY. A WEAK SHORTWAVE IN THE FAST NORTHWESTERLIES
ALOFT RACES ACROSS THE CWA TOMORROW AFTERNOON BRINGING GUSTY WINDS
TO THE MTNS AND DESERTS. THE MARINE LAYER WILL BE A LITTLE DEEPER
TOMORROW...RESULTING IN A FEW DEGREES OF COOLING WEST OF THE
MOUNTAINS.

ON FRIDAY A MUCH STRONGER SHORTWAVE WITH H3 JET STREAM WINDS OF 100
KTS TRACKS ACROSS CENTRAL CAL. THE NOSE OF THIS JET CORE APPROACHES
SOUTHERN CAL FRIDAY AFTERNOON AND WILL RESULT IN VERY STRONG WINDS
OVER THE MTNS AND DESERTS. SUSTAINED WINDS FROM 20 TO 40 MPH WILL
GUST OVER 60 MPH IN THE APPLE AND LUCERNE VALLEYS ON FRIDAY. VERY
STRONG WINDS WILL ALSO IMPACT THE COACHELLA VALLEY AND THE SAN DIEGO
DESERTS...AFFECTING MOTORISTS WITH HIGH PROFILE VEHICLES. BLOWING
DUST AND SAND WILL REDUCE VISIBILITIES.

WEST OF THE MOUNTAINS THE WINDS WILL NOT BE A BIG FACTOR ON FRIDAY.
INSTEAD...FRIDAY WILL BE COOL CLOUDY DAY IN THE COASTAL AND VALLEY
ZONES AS THE COASTAL EDDY RAPIDLY DEEPENS THE MARINE LAYER TO 5000
FEET. POCKETS OF LIGHT RAIN OR DRZL ARE LIKELY. A REVERSE CLEARING
PATTERN FRIDAY AFTERNOON WILL KEEP HIGHS MOSTLY BE IN THE 50S IN THE
VALLEYS WHERE CLEARING WILL BE MINIMAL. THE COASTAL ZONES WILL SEE
LATE AFTERNOON SUN BREAK THROUGH...ALLOWING HIGHS TO REACH THE LOW
60S

THE WINDS SLOWLY DECREASING FRIDAY NIGHT AND SATURDAY WHEN THE
TROUGH AXIS MOVES EAST. THE WEEKEND IS LOOKING MORE TRANQUIL WITH
WEAK RIDGING ALOFT FOR LIGHTER WINDS AND A FEW DEGREES OF WARMING
EACH DAY.

LONG TERM...A DEEPENING UPPER TROUGH CURRENTLY OVER THE WESTERN
ALEUTIAN ISLANDS WILL DEEPEN OVER THE GULF OF ALASKA THIS WEEKEND.
BY 12Z MONDAY...BOTH THE GFS AND ECMWF FORECAST THIS SYSTEM TO
DEVELOP INTO A DEEP CLOSED LOW WEST OF CENTRAL CALIFORNIA. EXPECT
MORE CLOUDS AND COOL WEATHER MONDAY THROUGH WEDNESDAY...WITH THE
BEST CHC FOR PRECIP TUE-WED WHEN THE TROUGH TRACKS ACROSS CA.

&&

.AVIATION...020330Z...
THE MARINE LAYER IS 2500 FT DEEP WITH STRATUS OVERCAST BASE AT 1500
FT MSL THIS EVENING. ONSHORE FLOW AND THE EDDY WILL CONTINUE TO PUSH
THE LOW CLOUDS ACROSS THE COASTAL PLAINS AND INTO THE MOST OF THE
VALLEYS OVERNIGHT. PATCHY FOG IN THE VALLEYS THU MORNING. THE CLOUDS
SHOULD RETREAT BACK TO SEA BY NOON THU RESULTING IN CLEAR SKIES AND
GOOD VIS THU PM. A DRY PACIFIC TROF APPROACHING FROM THE NW WILL
CAUSE LONG DURATION STRONG ONSHORE FLOW THU PM THROUGH FRI EVENING.
WEST WINDS 20 TO 30 MPH ARE EXPECTED OVER THE MOUNTAINS AND DESERTS
THU PM AND EVE...INCREASING FRI WITH LOCAL GUSTS TO 50 MPH BY FRI
PM. A 5000 FT DEEP MARINE LAYER IS EXPECTED THU NIGHT WITH OVERCAST
STRATUS BASE NEAR 2500 FT MSL WITH PATCHY DRIZZLE POSSIBLE. MOSTLY
CLOUDY FRIDAY THROUGH FRIDAY NIGHT AS THE DEEP MARINE LAYER PERSISTS.

&&

.MARINE...
WEST WINDS GUSTING TO 30 KT AND A FRESH 8FT/9SEC WEST SWELL CAUSED
BY THE WINDS ARE EXPECTED TO AFFECT THE INNER AND OUTER WATERS FRI
THRU FRI NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL
LIKELY BE HOISTED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...MACKECHNIE
Hazardous weather outlook, Apr 1, 4:00 PM PDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED APR 1 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-021200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON THROUGH FRIDAY EVENING...
VERY WINDY IN THE MOUNTAINS AND DESERTS WHERE DRIVING MAY BE
HAZARDOUS FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

TUESDAY...
A PACIFIC STORM WILL BRING STRONG WEST WINDS AND A CHANCE OF SHOWERS
WITH SNOW IN THE HIGHER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:01 AM PDTWind AdvisorySGXSan Bernardino26 hr
Apr 2, 9:03 AM PDTSmall Craft AdvisorySGX36 hr
Apr 2, 1:03 PM PDTHigh Surf AdvisorySGXSan Diego3 hr

Nearby

High Wind Watches in California, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.